Heavy Snow, Parmer
- When
- December 29, 7:00 PM CST to December 30, 7:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
The extreme southwestern Texas Panhandle and the northwestern South Plains received a glancing blow from a powerful winter storm during the overnight hours of 29th and the morning hours of the 30th. This storm resulted in disasterous blizzard conditions north of the region, with up to 30 inches of snow that caused hardships over parts of eastern New Mexico and the western panhandles of Texas and…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The extreme southwestern Texas Panhandle and the northwestern South Plains received a glancing blow from a powerful winter storm during the overnight hours of 29th and the morning hours of the 30th. This storm resulted in disasterous blizzard conditions north of the region, with up to 30 inches of snow that caused hardships over parts of eastern New Mexico and the western panhandles of Texas and Oklahoma. |Heavy snow accumulations were observed over parts of Parmer and Castro Counties of the extreme southwestern Texas Panhandle. Lighter snow accumulations were reported over Bailey, Cochran, and Lamb Counties in the northwestern South Plains. Although intermittent periods of snowfall began as early as the afternoon hours of the 29th, and persisted until midday on the 30th, the most intense snow occurred between the hours of 19:00 CST and 07:00 CST on those dates respectively. |Observed snow accumulations are listed below:|4 inches at Dimmitt (Castro County)|4 inches at Farwell (Parmer County)|4 inches at Friona (Parmer County)|3 inches at Muleshoe (Bailey County)|2 inches at Littlefield (Lamb County)|2 inches at Morton (Cochran County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 29, 3:50 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 350 PM CST FRI DEC 29 2006 .SHORT TERM... POWERFUL JET STILL DIGGING INTO THE LOW ON THE BACK SIDE WITH CIRCULATION CENTER NOW SOMEWHERE SOUTHEAST OF EL PASO. A WELL DEFINED ENHANCED BAND OF CLOUDS LEADING TO PRECIPITATION REMAINS WELL BACK TO THE SOUTH OF THE LOW NOT FAR FROM THE GULF OF CALIFORNIA. IT APPEARS THE LOW MAY FINALLY BEGIN TO LIFT NORTHEAST LATER IN THE EVENING...BUT NOT SURE IT WILL LIFT AS FAR NORTH AT LEAST AT FIRST...AS THE CURRENT WRF/NAM INDICATE WHICH APPEARED TOO FAR NORTH TO START WITH. EVEN THOUGH AN APPARENT DRY SLOT IS WORKING NORTH FROM THE PERMIAN BASIN...MORE LIGHT PRECIPITATION CONTINUES TO FORM OVER THE EXTREME SOUTHWESTERN SOUTH PLAINS. WE BELIEVE THAT A FRONTO-GENETIC LAYER WILL ASSIST IN PRECIPITATION FORMATION INTO THE EVENING IN THIS AREA. COLUMN COOLING EXPECTED TO OCCUR THIS EVENING AS THE LOW EDGES CLOSER. MODELS INDICATE VARYING TIMES OF THE RAIN TO CHANGE OVER TO SNOW...BUT IN GENERAL SHOULD BE ALL SNOW OVER NORTHWEST ZONES...CHANGING TO SNOW CENTRAL AND SOUTHWEST ZONES BY LATE EVENING. ALTHOUGH WE ARE NOT TOTALLY SURE YET WHAT PATH THE LOW WILL TAKE... IN GENERAL WE AGREE IT WILL PASS NORTHEAST THROUGH OUR WESTERN ZONES EARLY SATURDAY BEFORE SETTLING OVER THE SOUTHERN PANHANDLE. THE LOW IS HARDLY UNIFORM CIRCULAR...AND IS EVEN NOW INDICATING AT LEAST THREE WELL DEFINED VORT MAXES ROTATING AROUND IT. THIS FURTHER COMPLICATES THE MODEL HANDLING...SINCE THE NORTHWEST VORT IN PARTICULAR SEEMS MARGINALLY HANDLED BY THE NUMERICAL MODELS. EVEN SO...BELIEVE THERE IS ENOUGH INDICATIONS OF PATH AND STRENGTH TO CONTINUE THE HEAVY SNOW WARNING FOR THE EARLIER SIX COUNTIES AND TO ADD HALE AND BRISCOE AS WELL. THE LATER IN PARTICULAR MAY BE IN A FAVORABLE HEAVY SNOW POSITION ON SATURDAY FOR WRAP-AROUND IF AN OCCLUSION/TROWAL STRUCTURE DEVELOPS OVER THE EASTERN PANHANDLE. AN ADVISORY HAS BEEN ISSUED ACROSS THE SOUTHERN AND EASTERN SOUTH PLAINS WHERE MARGINAL LIFT AND MORE DOUBT ABOUT FAVORABLE POSITION RELATIVE TO THE TRACK SHOULD HELP LIMIT SNOW POTENTIAL. IN ADDITION...RELATIVELY MILD TEMPERATURES SHOULD LIMIT POTENTIAL ACCUMULATIONS TO SOME EXTENT INCREASED FORECAST LOW TEMPERATURES TONIGHT SLIGHTLY MOST AREAS SIMILAR TO LATEST GUIDANCE. ALSO UPPED MAXIMUMS FOR SATURDAY SLIGHTLY. FINALLY...CONVECTIVE THUNDERSTORM BAND THAT HAS BEEN OVER EASTERN ZONES ALL DAY HAS FINALLY NUDGED JUST EAST OF THE FORECAST AREA. COUNTING ON IT REMAINING EAST FOR THE REMAINDER OF THE NIGHT...BUT CANT RULE OUT COMPLETELY A THREAT OF SLANT-WISE CONVECTION FORMING EARLY SATURDAY BACK ACROSS THE NORTHWESTERN COUNTIES WITHIN THE WARNING AREA. A LOT OF ENERGY WITH THIS SYSTEM...WITH VERY HIGH MOISTURE PULLING IN FROM THE EAST... RAISES POTENTIAL FOR A MAJOR SNOW EVENT FOR SURE. UPSLOPE AREAS NEAR THE CAPROCK AROUND VIGO PARK WOULD BE ONE SUCH AREA THAT MAY SEE GREATER SNOW FALL. MCQUEEN .LONG TERM... UPPER LEVEL LOW WILL LIFT NEWD INTO NRN OKLAHOMA SATURDAY NIGHT. SOME WRAP-AROUND PRECIP MAY STILL AFFECT THE NORTHERN HALF OF THE FCST AREA THROUGH THE NIGHT AND WILL MAINTAIN CHC POPS THERE WITH MINIMAL SNOW ACCUMULATIONS. SHORT WAVE RIDGE WILL BUILD OVER THE AREA THEN SUNDAY INTO MONDAY USHERING IN A WARMING. WILL CONTINUE TO TEMPER THE WARMING SUNDAY GIVEN EXPECTED SNOW COVER OVER THE NWRN THIRD OF THE AREA. FOCUS THEN SHIFTS TO THE NEXT UPPER LEVEL LOW. MODELS ARE STILL TRYING TO GET A HANDLE ON ITS EVOLUTION WITH ENSEMBLES AND ECMWF SUGGESTING MORE OF A CLOSED SOLUTION VERSUS THE MORE OPEN WAVE SOLUTION OF THE OPERATIONAL GFS. ATTM TEND TO FAVOR THE FORMER. HPC OFFERS DETAILED REASONING IN THEIR EXTENDED DISCUSSION. REGARDLESS LOOKS LIKE AT LEAST SLIGHT CHANCE POPS ARE JUSTIFIED TUESDAY AND WEDNESDAY. A BIT SURPRISED AT THE DEPTH OF THE COLD AIR ON THE GFS SUGGESTING SNOW OVER RAIN FOR THE WRN HALF OF THE AREA. GIVEN UNCERTAINTIES WILL NOT SWEAT THE DETAILS NOW AND MENTION SNOW OR RAIN WORDING. && .AVIATION... ARRIVAL OF COLDER AIR OVERNIGHT SHOULD ESTABLISH LOWER STRATIFORM DECK. EXPECT LITTLE IMPROVEMENT IN THE IFR OR AT TIMES LIFR CONDITIONS INTO SATURDAY. RM && .PRELIMINARY POINT TEMPS/POPS... FRIONA 24 30 25 41 18 / 100 70 30 0 0 TULIA 27 32 25 37 21 / 100 80 30 0 0 PLAINVIEW 28 33 25 40 24 / 100 80 20 0 0 LEVELLAND 28 36 25 47 27 / 90 60 10 0 0 LUBBOCK 30 37 25 47 25 / 90 60 10 0 0 BROWNFIELD 29 38 26 52 28 / 90 60 10 0 0 CHILDRESS 33 40 31 46 26 / 90 50 30 0 0 SPUR 33 42 31 53 27 / 90 40 10 0 0 ASPERMONT 35 47 34 55 28 / 90 40 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM 6 PM THIS EVENING TO 3 PM CST SATURDAY FOR THE FOLLOWING ZONES: TXZ030-034>036-039-040. HEAVY SNOW WARNING UNTIL 3 PM CST SATURDAY FOR THE FOLLOWING ZONES: TXZ021>024-027>029-033. && 05/07/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 355 PM CST FRI DEC 29 2006 TXZ021>044-302200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 355 PM CST FRI DEC 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT AND SATURDAY WINTER WEATHER RAIN WILL CHANGE TO SNOW TONIGHT ACROSS MOST OF THE AREA WITH ACCUMULATIONS EXPECTED NORTH OF A BROWNFIELD TO DICKENS LINE. ONE TO THREE INCHES OF SNOW IS EXPECTED ALONG A BAND FROM DENVER CITY AND BROWNFIELD NORTHEASTWARD THROUGH LUBBOCK TO DICKENS AND FLOYDADA. A SNOW ADVISORY HAS BEEN ISSUED FOR THAT AREA. HEAVY SNOW WITH ACCUMULATIONS OF 5 TO 10 INCHES CAN BE EXPECTED NORTH OF A MORTON TO QUITAQUE LINE. A HEAVY SNOW WARNING HAS BEEN POSTED FOR THAT AREA. SNOW ACCUMULATION CAN BE EXPECTED INTO THE AFTERNOON HOURS SATURDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
3 winter weather, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4877, 4878, 4879, 4880, 4881.